Medications on Target for Dog’s Congestive Heart Failure

Occasional blood test can check on kidney function.


Q. My dog weighs 18 pounds. She has a grade 3 heart murmur and urinary incontinence. Each day she takes 10 mg of enalapril, 12.5 mg of Lasix (furosemide) and 100 mg of phenylpropanolamine. She coughed when she first started the medicine, but isn’t coughing anymore. Are these doses too high? And are they dangerous?

A. It sounds like your dog has been diagnosed with congestive heart failure and urinary incontinence.

Congestive heart failure causes coughing due to a leaky valve in the heart that allows fluid to leak back into the lungs. The fluid in the lungs causes the cough. Also, your dog’s heart may be enlarged, which can put pressure on the airway, also causing a cough. The goal with the medication is to use the lowest possible dose that still works. The combination of medications your dog is on (enalapril and Lasix) for her congestive heart failure can have dangerous side effects on the kidney, possibly leading to kidney failure if the dose is higher than necessary.

It is necessary to have an occasional blood test performed to check kidney function, probably every three months or so while your dog is on these medications. Kidney enzyme tests are not expensive. You should also keep in close contact with your veterinarian regarding the dose of Lasix. Since it is apparently working, you may be able to lower the dose a little bit, and still see the beneficial effects for your dog.

The phenylpropanolamine is effective in treating dogs with urinary incontinence. Although this medication can have serious side effects in humans, including heart problems, it is generally safe to use in dogs. Ask your veterinarian if you can try giving it to her every other day to see if it still works. Many dogs do fine with this type of dosing.


1 of 1 Comments View All 1 Comments

Give us your opinion Give us your opinion on Medications on Target for Dog’s Congestive Heart Failure

User Avatar

Cathy Hall   Maxton, NC

1/30/2015 6:51:57 AM

my 10 y/o chi has been on medications for CHF for close to a year, before this condition, he suffered from liver problemns and was on med.'s for 2 years before blood test came back within normal range. He is beginging to have coughing and chokeing spells, and has at times weakness walking. I am taking him

monday for a check up, but wonder when do you know it's time to let them go? I want him with us forever, knowing that's not an option, how does one decide? He is taking meds for his CHF, but had to stop his allergy shots, using otc bendryl which is not effective. I love my buddy, what is best for him?

Login to get points for commenting or write your comment below

First Name : Email :
International :
City : State :

Captcha Image

Get New Captcha

Top Products